Investigating Ecstasy Related Deaths
First Published: Investigator - January 2007
Every year we hear of young Australians who, after consuming MDMA (Ecstasy), develop such a high body temperature which despite urgent hospital treatment can result in death.
Professor Bill Blessing, Dr Youichirou Ootsuka and their team at Flinders Medical Centre are internationally recognised for their investigations as to how MDMA causes the body temperature to increase to such extreme levels.
“We have found that MDMA causes an abnormal reaction within the brain centres regulating the body temperature,” said Professor Blessing, Senior Consultant Neurologist. “This results in more heat being produced and less heat being lost.”
Normally, when body temperature increases, for example when you exercise, blood will flow closer to the skin so that heat can be released and the body temperature is reduced. When you are cold the reverse occurs. The brain sends messages to constrict the skin blood vessels (vasoconstriction), so that the flow of blood is directed away from the body surface, thus preventing loss of heat from the body.
Through experiments the team at Flinders Medical Centre has noted an abnormal response within the brain heat regulation mechanisms when MDMA is in the system. When a dose of MDMA is taken the skin blood vessels constrict, just as they normally do in the cold. Even though the body is becoming hot, it reacts as though the environment is cold. This is dangerous as the body also continues to create heat.
The combination of increased heat production and decreased heat loss causes the body temperature to rise to dangerous levels, causing muscle meltdown, kidney failure and fits, so that death may occur.
“Another stream of our research has been to identify a drug which can reverse the effects of MDMA,” said Professor Blessing. “We have found that the antipsychotic drug Clozapine, commonly known for its use in the treatment of schizophrenic patients, almost miraculously both reverses the extra heat production and the vasoconstriction caused by MDMA.”
Professor Blessing and his team continue to investigate the affects of MDMA with the aim of providing important information in the treatment of Ecstasy related overdoses to help save lives.